Many counselors in Sri Lanka don't come across depersonalization disorder as a presenting problem. Even if they do, the chances of misinterpreting the symptoms are high because the condition of depersonalization is not very common. Another reason is that depersonalization is usually presented with other comorbidities such as anxiety or depression.
However, during the past few years, we have seen a rise in clients presenting with depersonalization symptoms. We found that for many, symptoms presented immediately after marijuana (also known as weed, ganja, or pot in Sri Lanka) use.
Amal's first experience with weed left him in a bad state. Along with the psychoactive effects, he started to feel extremely anxious, and then he panicked. He felt as if he was losing total control over himself and thought he was going insane. He had to ask his friend to call his father to come and pick him up because he felt like he and his body had separated. He felt unable to walk! During the next few hours, Amal felt as if he was gaining some control, but soon that feeling would vanish and his dissociation would set in again.
That night, Amal went to sleep thinking this feeling would pass in the morning, but unfortunately, that did not happen. Amal was one of the unlucky ones. If you are lucky, this experience will last only a short time and will go away after a few hours. And it is best that you avoid marijuana in the future. As for Amal, the change is more long-term because something about his body chemistry did not sit well with weed. There is no way to predict who will experience this depersonalization after marijuana use. But an important statistic to remember is that depersonalization disorder is prevelent in only about 2% of the population, and there are other causes (trauma, stress) for depersonalization disorder (DPD).
According to Simeon (2004), some medications such as clomipramine, fluoxetine, lamotrigine, and opioid antagonists might be prescribed for depersonalization disorder (DPD), but there is not much evidence that any of these have a potent anti-dissociative effect. Benzodiazepines (Xanax, Klonopine, Ativan, and Valium) might be prescribed when the DPD patient also presents with anxiety. These are anti-anxiety drugs (anxiolytics). These drugs diminish autonomic arousal and consequently diminish dissociative symptoms. Let's look at this from another angle: Depersonalization brings on anxiety. Benzodiazepines might relieve this secondary symptom (anxiety) only, but not DPD. Discontinuing these drugs is another story altogether (Otto et al., 1993), but it is a story that all mental health professionals need to know well.
When treating DPD, acceptance and commitment therapy (ACT) is the therapy of choice for many counselors. To get a good understanding of ACT, we highly recommend the book Get Out of Your Mind and into Your Life by S. C. Hayes. But for clinicians who need guidance in applying the ACT principles to DPD, we recommend Overcoming Depersonalization Disorder by Neziroglu and Donnelly.
If you are suffering from dissociation or depersonalization, it is extremely important that you stay away from depersonalization forums on the internet. There are people on these forums who talk about suffering with DPD for years. We must realize that those who take the right actions and recover will no longer be active in the forums. It is easy to get depressed by reading comments from people who are not recovering. Depersonalization is an alarm that the body sounds in case of danger. Therapy helps with accepting and changing thoughts and ideas about DPD so that the body learns to shut off that alarm. But engaging in forums keeps that alarm going on and on.